Trastuzumab is a mainstay chemotherapeutic agent used in the treatment of human epidermal growth factor receptor 2 (HER2)/neu-positive breast cancer that, though generally well-tolerated, is classically associated with side effects like cardiotoxicity. Cytopenias can be seen but are generally secondary to other chemotherapeutic agents used in conjunction with trastuzumab. Herein, we present a case of recurrent severe thrombocytopenia following trastuzumab use that resolved following discontinuation. Our patient then finished a year of maintenance therapy with pertuzumab alone and is still in remission four years later. This is the eleventh report of this severe adverse effect described in the literature. This report contributes to the body of work describing this severe side effect by illustrating a clear temporal relationship between trastuzumab and severe thrombocytopenia, while also providing an alternate treatment option with chemotherapy and pertuzumab monotherapy. Given that pertuzumab is typically only used in addition to trastuzumab, evidence of its successful independent use is of clinical value to patients who may not be able to tolerate trastuzumab.
Published In/Presented At
Huff, M. L., Kalter, J. A., Chase, R. E., & Gupta, R. (2022). Trastuzumab Associated With Recurrent Severe Thrombocytopenia and Successful Use of Pertuzumab Monotherapy. Cureus, 14(1), e21748. https://doi.org/10.7759/cureus.21748
Medicine and Health Sciences
Department of Medicine, Hematology-Medical Oncology Division, USF-LVHN SELECT Program